Psychotic Episodes and Chemotherapy

Options
chistyr1
chistyr1 Member Posts: 5

Hi,

 

Yesterday i witnessed my dad who has stage 4 colon cancer and is on Flurocil 5-FU have a pasychotic episode. Does anyone know if this medicine is known to do this.

 

Thanks,

Rafia

Comments

  • Trubrit
    Trubrit Member Posts: 5,800 Member
    Options
    Talk to the Oncologist

    You dad needs to report this to his Oncologist. Chemo effects us in different ways, but if it gets scary, then treatments can be changed or reduced.  

    Be sure and have him call his Oncologist.

    Tru 

  • Annabelle41415
    Annabelle41415 Member Posts: 6,742 Member
    Options
    Treatment

    Treatment can effect all of us different.  Weird things happens to us they don't tell you about.  Just make sure the doctor is aware of this and keep an eye out for different symptoms as well.  Hope he is doing better.

    Kim

  • Vickye
    Vickye Member Posts: 9
    edited July 2018 #4
    Options
    Hallucinations

    I did hallucinate on Ad & C. I was lying on the couch after infusion and kept seeing people that were not there.  So I guess it happens. Maybe it will subside , only happened to me after the 1st treatment. Be, patient sometimes these things are a 1 tiime event as the body adjusts. Both of you take care.

  • Mikenh
    Mikenh Member Posts: 777
    Options
    Cancer is traumatic and you

    Cancer is traumatic and you can easily find a lot of articles on Post-Traumatic Stress Disorder and cancer. I also ran into a few research papers on it though the one that I wanted to look at was behind a paywall. So there are known cases of this.

    I'm genetically predisposed to it and have had it three times when I was a lot younger so I know what it feels like but had no incidents with it through chemo.

  • optimist777
    optimist777 Member Posts: 38
    Options
    Absolutely, these chemo drugs

    Absolutely, these chemo drugs can make one psychotic.  I remember one time sitting in the chemo ward getting an infusion and I was with this other young man, who I had gotten to know over the months of being infused with him in the chemo ward.  We were both basically getting the same regimen of 5FU, oxli, and avastin.  I saw a continued decline in his mental health with every treatment, which began with mild agitation and anxiety, but by the third month he became so angry and crazy during treatment he kicked over an infusion machine and threatened a nurse.  Security was called, and he was banned from the hospital.  I felt so sorry for him, as it wasn't his fault, it was the drugs making him crazy.  I tend to observe that men tend to have these reactions more then women.  I spoken with many spouses of husbands dealing with the colon cancer regimen, and it has put incredible strain on their marriages due to psychotic episodes of the men receiving the chemo.  It really should be talked about more by oncologists, warning patients of this potential side effect.  In my case, I just got super sick and ill.  So, hopefully you will be one of the lucky ones and not be effected by this if you are on this regimen now.